Alert archive / North Dakota / Wind Advisories in 2020

Wind Advisory 18, NWS Bismarck, ND

May 31, 20205 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at May 31, 2020, 10:01 AM CDT for 5 counties in North Dakota. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 31, 2020, 10:01 AM CDT (15:01 UTC)
Expired
May 31, 2020, 8:00 PM CDT
In force
10 hr
Issued by
NWS Bismarck, ND

Counties Burke County, ND, Divide County, ND, McKenzie County, ND, Mountrail County, ND, Williams County, ND

The radar

The Minot AFB radar (KMBX), 161 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 3.0 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2001 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

043 
WWUS73 KBIS 311501
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1001 AM CDT Sun May 31 2020

NDZ001-002-009-010-017-312315-
/O.NEW.KBIS.WI.Y.0018.200531T1501Z-200601T0100Z/
Divide-Burke-Williams-Mountrail-McKenzie-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
and Watford City
1001 AM CDT Sun May 31 2020 /901 AM MDT Sun May 31 2020/

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING...

* WHAT...Southeast winds sustained at 25 to 35 mph with gusts up 
  to 45 mph.

* WHERE...Divide, Burke, Williams, Mountrail and McKenzie 
  Counties.

* WHEN...Until 8 PM CDT /7 PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hollan
2 follow-up statements
476 
WWUS73 KBIS 311947
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
247 PM CDT Sun May 31 2020

NDZ001-002-009-010-017-010100-
/O.CON.KBIS.WI.Y.0018.000000T0000Z-200601T0100Z/
Divide-Burke-Williams-Mountrail-McKenzie-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
and Watford City
247 PM CDT Sun May 31 2020 /147 PM MDT Sun May 31 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING...

* WHAT...Southeast winds sustained at 25 to 35 mph with gusts up
  to 50 mph.

* WHERE...Divide, Burke, Williams, Mountrail and McKenzie 
  Counties.

* WHEN...Until 8 PM CDT /7 PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hollan
587 
WWUS73 KBIS 010106
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
806 PM CDT Sun May 31 2020

NDZ001-002-009-010-017-010215-
/O.EXP.KBIS.WI.Y.0018.000000T0000Z-200601T0100Z/
Divide-Burke-Williams-Mountrail-McKenzie-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
and Watford City
806 PM CDT Sun May 31 2020 /706 PM MDT Sun May 31 2020/

...WIND ADVISORY HAS EXPIRED...

Strong southeast winds will continue to slowly diminish this
evening. Therefore the wind advisory will be allowed to expire. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at May 31, 9:16 AM CDT, 45 minutes earlier.

Area forecast discussion, May 31, 9:16 AM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
916 AM CDT Sun May 31 2020

.UPDATE...
Issued at 915 AM CDT Sun May 31 2020

For this update, more detail was added to PoPs for tonight. The
general idea remains that a broken line of widely scattered
thunderstorms will move from west to east across the state this
evening through tonight, with the severe threat remaining confined
to the far west in the evening.

Speaking of the severe threat, SPC has upgraded to a Slight Risk
for southwest into west central North Dakota. This upgraded area
corresponds well to an enhanced area of deep layer shear that is
forecast to develop. An interesting development in the initial
analysis of 12Z model data is that both RAP and HRRR soundings
show erosion of the capping inversion late this afternoon at
Baker, MT. Meanwhile, the capping inversion holds strong just down
the road at Bowman. The takeaway from this is that surface based
convection may occur in the vicinity of the ND/MT border, which
would likely increase chances for severe weather in western North
Dakota. Of particular concern is that storms will be high based
with models showing inverted-v soundings, suggesting severe
downdraft potential with any surface based storm. Will wait until
the 12Z HREF arrives before making adjustments to our messaging.

UPDATE Issued at 623 AM CDT Sun May 31 2020

Current forecast looks good so far. Breezy today, increasing
chances for thunderstorms starting late this afternoon southwest,
then statewide tonight. There is a marginal threat for severe
weather this evening west, primarily strong winds to 60 mph, a
few may have large hail.

&&

.SHORT TERM...(Today and tonight)
Issued at 304 AM CDT Sun May 31 2020

With a trough in Montana approaching North Dakota and surface
high pressure centered over the eastern Dakotas and Minnesota, we
feel confident today will be breezy across west and central North
Dakota, but below wind advisory criteria of 40 mph.

A shortwave will start breaking down the h500 ridge across
eastern Montana and Wyoming late today, and this will support
some scattered thunderstorms late this afternoon west, and this
evening further east.

A Marginal severe weather threat exists across western North
Dakota, but with a capping inversion/elevated mixed layer in
place, there remains some uncertainty. By late afternoon elevated
Cape is available above the inversion, suggesting any storms that
form over the state would be high based. However the HREF
ensemble storm attributes show a possible severe storm scenario
for North Dakota, consisting of thunderstorms forming across the
high plains of Montana and moving into North Dakota. Then if
linear upscale growth occurs, a line of storms could move into the
state bringing severe wind potential as it moves east. Several
CAM models show this as a possible scenario, and even the NAM
and GFS models show a long track of QPF across southwest North
Dakota and northern South Dakota in the evening. This all depends
on the ability of the storms to overcome the capping, which is
strong, so uncertainty remains as to the severe potential.

We expect some high clouds with sunshine today, then increasing
clouds by this afternoon and evening. Highs today will be mostly
in the 70s, with some middle 80s far west. Lows tonight in the
50s to lower 60s.

.LONG TERM...(Monday through Saturday)
Issued at 304 AM CDT Sun May 31 2020

With the breakdown of the h500 ridge across the central CONUS, the
first half of the extended period will see a fast west to east h500
flow bringing several shortwaves though the Northern plains. The
current timing has these features moving through Monday night into
Tuesday and another Wednesday night into Thursday. We expect
widely scattered thunderstorms with both.

This will be followed by the development of a significant h500 trough
across the southwest US by Friday, that then moves northeast
resulting in a negatively tilted h500 lifting trough that could
bring a much more active showers and thunderstorm pattern to the
northern plains by next weekend.

Temperatures through much of the extended will be in the 70s and
lower 80s, although warmer temperatures, perhaps close to 90, may be
possible by next weekend as a ridge builds over the central US in
response to the upstream trough.

It should be pointed out the GFS remains the more aggressive model in
developing this trough further east into the intermountain region,
then the high plains of Montana and Wyoming by Saturday. The
ECMWF is holds the trough much further west, which would be warmer
and dryer for North Dakota.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 623 AM CDT Sun May 31 2020

Hazards to aviation include MVFR conditions if clouds, as well as
scattered thunderstorms this evening. Moderate southeast winds to
30 kts today also.

A trough of low pressure and associated warm front will be the
focus for scattered thunderstorms this evening. We kept the
storms in the vicinity due to uncertainty in timing. Conditions
becoming mvfr KBIS-KJMS after 02z in clouds.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Hollan
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...WAA
Hazardous weather outlook, May 31, 9:19 AM CDT, 42 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
919 AM CDT Sun May 31 2020

NDZ001-002-009>011-017-021-011430-
Divide-Burke-Williams-Mountrail-Ward-McKenzie-McLean-
919 AM CDT Sun May 31 2020 /819 AM MDT Sun May 31 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and south central North
Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are possible this evening. A few storms could be
severe with large hail and strong wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ018>020-031>034-040>045-011430-
Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-
919 AM CDT Sun May 31 2020 /819 AM MDT Sun May 31 2020/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are possible this evening. A few storms could be
severe with large hail and strong wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Monday night into Tuesday morning. A
few storms could be severe with large hail and strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-012-013-022-023-025-035>037-046>048-050-051-011430-
Renville-Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-
Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
919 AM CDT Sun May 31 2020

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms tonight. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hollan

Nearby

Wind Advisories in North Dakota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.